Yellow Nail Pigmentation Following Depakote Therapy

October 2003 | Volume 2 | Issue 5 | Case Reports | 545 | Copyright © October 2003

Robert Buka, MD; Rachel Hille, MD and Patricia McCormack, MD

Abstract
Two months after being started on Depakote® (divalproex sodium; Abbott Laboratories Inc., Abbott Park, Illinois), a 57-year-old female noticed the development of a transverse yellow band on all 20 proximal nails that eventually led to complete nail plate discoloration. Six to eight weeks after discontinuation of Depakote, normalization of her proximal nail plates was noted. Other anticonvulsants such as phenytoin and lithium have been documented to lead to nail pigmentation. Although several dermatologic reactions to Depakote have been described, we are not aware of any reported cases of nail discoloration secondary to Depakote. While our patient did have a history of renal disease with azotemia, we find it highly unlikely to be a contributing factor secondary to the fact that our patient’s abnormality did not present similar to the nail abnormalities of renal disease. In conclusion, we found the temporal relationship between Depakote initiation /discontinuation and the nail discoloration to be highly indicative of Depakote as the source. Other anticonvulsants such as phenytoin and lithium have been documented to lead to nail pigmentation. Although several dermatologic reactions to Depakote have been described, we are not aware of any reported cases of nail discoloration secondary to Depakote.